OUP user menu

Risk of arrhythmia induced by psychotropic medications: a proposal for clinical management

Søren Fanoe, Diana Kristensen, Anders Fink-Jensen, Henrik Kjærulf Jensen, Egon Toft, Jimmi Nielsen, Poul Videbech, Steen Pehrson, Henning Bundgaard
DOI: http://dx.doi.org/10.1093/eurheartj/ehu100 1306-1315 First published online: 18 March 2014

Abstract

Several drugs used in the treatment of mental diseases are associated with an increased risk of sudden cardiac death (SCD). A general cause-relationship between the intake of these drugs and SCD is unattainable, but numerous case reports of drug-induced malignant arrhythmia and epidemiological studies, associating the use of specific drugs with SCD, strongly support the presence of an increased risk. Whereas the absolute risk of drug-induced life-threatening arrhythmia may be relatively low, even small increments in risk of SCD may have a major health impact considering that millions of patients are treated with psychotropics. In subgroups of pre-disposed patients, e.g. patients with cardiac diseases or other co-morbidities, the elderly or patients treated with other negatively interacting drugs, the absolute risk of drug-induced arrhythmia may be considerable. On the other hand, several of the major mental disorders are associated with a large risk of suicide if untreated. The observed risk of malignant arrhythmia associated with treatment with psychotropic drugs calls for clinical guidelines integrating the risk of the individual drug and other potentially interacting risk factors. In this review, data from various authorities on the risk of arrhythmia associated with psychotropic medications were weighted and categorized into three risk categories. Additionally, we suggest a clinically applicable algorithm to reduce the risk of malignant arrhythmia in patients to be treated with psychotropic medications. The algorithm integrates the risk categories of the individual drugs and pre-disposing risk factors and suggests a prudent follow-up for patients with an increased risk. We believe this clinically manageable guideline might improve safety in the many and rapidly increasing number of patients on psychotropic drugs.

  • Acquired long QT
  • Pro-arrhythmia
  • Psychotropics
  • Torsade de Pointes ventricular tachycardia
  • Drug-induced
  • Sudden cardiac death
View Full Text

Sign In

ESC members if your subscription is provided via the European Society of Cardiology, either as a member or an ESC Congress delegate, select the 'ESC Member and Congress Delegate Sign In' link in the list below. Discover if you are an ESC member here. Note: after sign in you will be redirected to the journal's home page. 'ESC member' will display at the top of the page to indicate you have full access rights for this session.

Otherwise, if your subscription is via OUP, enter your OUP username and password, or select an alternative sign in option below.

List of OpenAthens registered sites, including contact details.